Hail, Beckham
- When
- May 23, 8:10 PM CST
- Where
- Beckham County, Erick
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.210, -99.870
A line of thunderstorms pushed across much of western Oklahoma on the 23rd producing scattered reports of severe wind gusts and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of thunderstorms pushed across much of western Oklahoma on the 23rd producing scattered reports of severe wind gusts and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 12:56 PM CST, 7 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 156 PM CDT Sat May 23 2020 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 151 PM CDT Sat May 23 2020 Breezy south winds continue across portions of western and northwestern OK this afternoon, as a lee low deepens over eastern CO. The pressure gradient and momentum transfer across this area will continue to result in these breezy conditions until sunset. Even then, winds will remain elevated as a LLJ develops tonight. On satellite, subtle mid to upper level ascent can be seen moving out of the Big Bend region. Cumulus is becoming more apparent ahead of dryline south of Lubbock, and along the dryline west of Lubbock into the central TX panhandle. The most likely scenario appears to be for a cluster of storms to develop near LUB and then move east into SW/W OK and western OK later tonight. There's a small chance additional deep moist convection could develop further north along the dryline near AMA and move into W/NW OK but only isolated coverage would be expected given stronger CIN and weaker forcing there. Main concern will be very large hail before 10 PM for portions of extreme SW OK and W N TX if storms maintain intensity. Otherwise, a weakening trend can likely be expected as they move into stable airmass overnight. It's a bit unclear how long the convection will persist tonight, but considering the previously mentioned LLJ current thoughts are it will remain and be somewhere near central and southern OK by sunrise. With some hints at additional mid level WAA, it could even persist through the morning hours Sun for a small area. Most of Sunday will remain dry until the evening again, as the dryline and stalling cold front initiate storms over the panhandles and perhaps extreme NW OK. && .LONG TERM... (Sunday night through next Friday) Issued at 151 PM CDT Sat May 23 2020 The long term period will be dominated by an upper low that is forecast to develop out of the trough approaching our area Sunday night into Monday. Widespread showers and thunderstorms are expected Monday as a shortwave rounds the base of the upper trough and moves northward over our area. After Monday it is difficult to pinpoint any specific period when the heaviest or most widespread rain will occur as the upper low meanders somewhere over or near the area. It will all likely depend on day to day mesoscale details (i.e. boundary locations, airmass recovery) and the exact location of the upper low which are all hard to predict several days out. However, with several rounds of rain and thunderstorms expected, cumulative rainfall totals by the end of the week could exceed three or four inches across portions of southern and eastern Oklahoma. Given wet antecedent conditions for much of this area, flooding is a definite concern, but will depend on exactly where the axis of heaviest rain sets up. Widespread clouds and rain will help keep temperatures well below normal for much of the period. Highs will likely be in the 70s for much of the week, with lows in the 60s. Ware && .AVIATION... (18Z TAFS) Issued at 1244 PM CDT Sat May 23 2020 Main concern this aviation forecast will be for showers and thunderstorms to move in from the west later tonight into early Sunday morning. With the exception of WWR and PNC, most terminals have at least a 30% chance so went ahead and included PROB30s for TSRA. The storms should weaken so the threat of large hail shouldn't impact any of the terminals. Generally, mid to upper cloud cover expected after the precipitation with some LLWS around 9-12Z. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 68 82 65 / 10 40 20 70 Hobart OK 88 66 86 64 / 0 60 20 80 Wichita Falls TX 88 68 85 65 / 20 50 20 70 Gage OK 91 65 89 59 / 10 30 20 80 Ponca City OK 87 70 85 66 / 0 20 20 80 Durant OK 86 69 84 66 / 60 30 20 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...03 LONG TERM....08 AVIATION...03
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 159 PM CDT Sat May 23 2020 OKZ004>048-050>052-TXZ083>090-241900- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 159 PM CDT Sat May 23 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... By late this afternoon isolated to widely scattered thunderstorms are expected to develop along a dryline located across the eastern portions of the Oklahoma and Texas panhandles. These storms will then move east toward southwestern Oklahoma and western north Texas during the evening hours. Very large hail and damaging wind gusts will be the main hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorms are expected to continue off and on through next Friday. There is a Slight Risk for severe storms across far western Oklahoma and a small part of western north Texas Sunday. .Heavy rain... Heavy rainfall is possible Sunday night into Monday. Heavy rainfall may lead to flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
732 PM CDT Sat May 23 2020
OKZ014-240100-
Roger Mills OK-
732 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills County Until
800 PM CDT...
AT 730 PM CDT, a strong thunderstorm was located 5 miles northwest of
Allison, moving northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3588 10000 3591 9993 3593 9991 3596 9991
3598 9990 3599 9987 3601 9985 3600 9982
3598 9980 3593 9981 3591 9979 3545 9978
3546 10000
TIME...MOT...LOC 0030Z 241DEG 30KT 3567 10015
WareSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
759 PM CDT Sat May 23 2020
OKZ009-014-021-240130-
Roger Mills OK-Beckham OK-Ellis OK-
759 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills...
northwestern Beckham and southwestern Ellis Counties Until 830 PM
CDT...
AT 757 PM CDT, strong thunderstorms were along a line extending from
near Durham to 9 miles east of Wheeler, moving east at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3585 10000 3595 9995 3596 9958 3542 9979
3530 10000
TIME...MOT...LOC 0057Z 261DEG 18KT 3583 9992 3547 10011
WareSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
830 PM CDT Sat May 23 2020
OKZ014-021-033-240200-
Harmon OK-Roger Mills OK-Beckham OK-
830 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon...Roger Mills
and western Beckham Counties Until 900 PM CDT...
AT 828 PM CDT, strong thunderstorms were along a line extending from
6 miles southwest of Crawford to 4 miles south of Dozier, moving east
at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3568 10000 3583 9990 3584 9938 3581 9938
3488 10000
TIME...MOT...LOC 0128Z 276DEG 25KT 3576 9987 3503 10036
WareSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
832 PM CDT Sat May 23 2020
TXZ084-087-240200-
Foard TX-Knox TX-
832 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR Foard and Knox Counties Until 900
PM CDT...
AT 830 PM CDT, strong thunderstorms were along a line extending from
12 miles west of Crowell to 4 miles north of Swenson, moving east at
40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3405 9998 3407 9957 3406 9955 3407 9954
3407 9948 3340 9978 3340 9999 3383 10000
3384 10005 3390 10005
TIME...MOT...LOC 0130Z 259DEG 34KT 3400 9994 3327 10029
WareThe Altus AFB radar (KFDR), 125 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Estimated severe wind gust.
Powerline downed.
Tree damage reported in numerous locations across the town of Tishimingo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897482, 897485, 897486, 897487, 897488, 897489, 897483, 897484.